Mania Induced by Citalopram

Arch Gen Psychiatry. 1994;51(8):664-665. doi:10.1001/archpsyc.1994.03950080076011
Abstract

Citalopram is an antidepressant that acts by inhibiting the reuptake of serotonin and that has been recently introduced into Switzerland. An investigation has shown that about 10% of the depressed patients who were treated using tricyclics or monoamine oxidase inhibitors have antidepressant-associated hypomanic or manic episodes.1 Some authors2-5 propose that such patients suffer from misdiagnosed bipolar disorder. Three serotonin reuptake inhibitors (fluoxetine,6,7 fluvoxamine,8,9 and paroxetine10) have been implicated in the appearance of manic and hypomanic episodes when used in therapeutic doses. This letter describes a manic episode induced by citalopram.

A major depressive episode of moderate intensity (296.32 of the DSM-III-R) associated with alcohol abuse (305.00 of the DSM-III-R) developed in a 52-year-old man with no personal or family history of depression or bipolar disorder. He required psychiatric hospitalization because of a high suicide risk. He was given febarbamate (a sedative commonly used in Europe)

click here to read more

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s